MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION
Model Number MC2-5090S
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned for investigation.Root cause is unable to be confirmed at this time.
 
Event or Problem Description
Information was received that a revision procedure will be performed on (b)(6) 2020.As per the reporter, the end cap had disengaged from the rod.There was no patient injury reported.
 
Additional Manufacturer Narrative
Even though no product has been returned, fsca investigation was performed and variation in the torque applied to the threaded cap during the assembly process was identified as the root cause of the failure.Per the manufacturing instructions, the threaded cap must be tightened to 40 in-lbs.Although all operators followed the assembly procedure, and the torque wrench indicated 40 in-lbs was applied, the manner of using the torque wrench resulted in variances in applied torque.The manner in which the operator handles the torque wrench may impact the actual torque applied to the end cap, thereby creating a false positive that the specified torque has been applied.If the specified torque is not applied, the effectiveness of the cap tightening process may be compromised.
 
Event or Problem Description
Additional information provided: h2, h3, h6, h10.
 
Additional Manufacturer Narrative
The reported failure mode was confirmed.Visual inspection of the returned product confirmed the end cap was unthreaded from the housing tube.The returned rod was observed to be partially distracted.Per reported failure functional testing was not applicable.Review of the device history records indicated the rod was functionally tested.

Brand Name
MAGEC SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM - MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr, suite 100
aliso viejo CA 92656
MDR Report Key10411801
Report Number3006179046-2020-00377
Device Sequence Number3092561
Product Code PGN
UDI-Device Identifier00887517834041
UDI-Public887517834041
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K171791
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Remedial Action Notification,Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMC2-5090S
Device Lot Number8081714AAA
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/21/2020
Supplement Date Received by Manufacturer07/21/2020
01/28/2021
Initial Report FDA Received Date08/15/2020
Supplement Report FDA Received Date09/30/2020
02/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1898-2020
Patient Sequence Number1
Patient Age8 YR
Patient Weight25